search for


 

Anaphylactic reaction with hydroxyethyl starch during anesthesia - A case report -
Anesth Pain Med 2019;14(4):412-5
Published online October 31, 2019
© 2019 Korean Society of Neuroscience in Anesthesiology and Critical Care.

Gunnhee Kim , Goeun Kim , Miyoung Kwon , Minseok Koo , and Mijung Yun
Department of Anesthesiology and Pain Medicine, National Medical Center, Seoul, Korea
Correspondence to: Mijung Yun, M.D., Ph.D. Department of Anesthesiology and Pain Medicine, National Medical Center, 245 Eulji-ro, Jung-gu, Seoul 04564, Korea Tel: 82-2-2260-7370 Fax: 82-2-2262-4766 E-mail: mijung.yun@nmc.or.kr
ORCID https://orcid.org/0000-0001-5838-4893
Received September 13, 2018; Revised December 27, 2018; Accepted March 5, 2019.
cc This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Background: Hydroxyethyl starch (HES), a class of synthetic colloid solutions, has been widely used to treat perioperative hypovolemia. The use of HES, however, is associated with the risk of allergic reactions.
Case: An 83-year-old man was scheduled to undergo an open reduction and internal fixation of a pertrochanteric fracture under spinal anesthesia. He had no history of allergy. Five minutes after HES administration, hypotension, agitation, and skin rash were developed. HES infusion was terminated due to a suspected anaphylactic reaction. The vital signs recovered following administration of phenylephrine, dexamethasone, and hydrocortisone. Serum tryptase and total immunoglobulin E levels were elevated in plasma samples collected following the commencement of the allergic reaction during surgery.
Conclusions: In the present report, the risk of anaphylactic reaction with HES and the laboratory tests needed to support the diagnosis are highlighted.
Key Words : Anaphylaxis; Anesthesia, Spinal; Starch.


October 2019, 14 (4)
Full Text(PDF) Free

Social Network Service
Services

Cited By Articles
  • CrossRef (0)